advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cape Town, South Africa:

My two-year-old daughter was diagnosed with diabetes on December 3, 2007. We were in hospital for a week to stabilise her levels. When she came home, she seemed to stabilise well but, in the last few days, her levels are constantly high, even at 2 a.m. She wakes up with a reading of 15 mmol/L [270 mg/dl] and is given five units of Protophane plus one unit of NovoRapid for breakfast. Today, her lunchtime level came down to 8 mmol/L [144 mg/dl] and I gave her half a unit of NovoRapid. She seems to climb again at suppertime, and even with a unit of NovoRapid at supper, she climbs again and goes over 20 mmol/L [360 mg/dl] sometimes at bedtime. Her 2 a.m. readings the past few days have also been over 15 mmol/L [270 mg/dl] every night. The diabetes clinic has told me to increase her Protophane from one to two units at 9 p.m. What could be causing these high levels? Is it possible she has not had a honeymoon period and won't have one? The diabetes clinic is worried she is getting sick, but she appears perfectly healthy. What could be causing this?

Answer:

I think you should discuss with your diabetes team switching your daughter to glargine (Lantus) as the only basal insulin, eliminating the Protophane. Lantus is a non-peaking insulin you normally give at bedtime.This regimen should be completed with NovoRapid at meals before any further action is taken regarding her elevated blood sugars.

MS

DTQ-20080122065034
Original posting 27 Jan 2008
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.